Missouri, 2009

Hail and Damaging Winds in Missouri, June 23, 2009

June 23, 2009 · NWS SGF · 7 events in 3 counties and zones

A pulse thunderstorm developed over southern Greene County, producing wind damage from the Wilson's Creek National Battlefiled to Republic. Trees, power poles, and several road signs were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A pulse thunderstorm developed over southern Greene County, producing wind damage from the Wilson's Creek National Battlefiled to Republic. Trees, power poles, and several road signs were damaged. Other storms developed in Barry and Barton counties, producing marginally severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 23, 1:13 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 23, 1:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT TUE JUN 23 2009

...DANGEROUS HEAT CONTINUES...

.DISCUSSION...

HEAT INDEX VALUES HAVE EXCEEDED 110 DEGREES ACROSS PORTIONS OF
WEST CENTRAL MISSOURI THIS AFTERNOON. THE COMBINATION OF LUSH /
MOIST VEGETATION CREATING HUMIDITY...ALONG WITH TEMPERATURES HEATING
INTO THE MID AND UPPER 90S IS CAUSING A HEAT WAVE OVER MUCH OF THE
REGION. THE SUMMERTIME HIGH WAS CENTERED DIRECTLY OVER THE EASTERN
PLAINS THIS AFTERNOON. MODELS ALL SUGGEST THAT THIS BASIC PATTERN
WILL FAIL TO CHANGE THROUGH THE REST OF THE WEEK.

AN EXCESSIVE HEAT WARNING WAS ISSUED IN RESPONSE TO DEW POINTS
MEASURED IN THE MID AND UPPER 70S FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG
AND SOUTH OF THE PLATEAU...AN AREA WHERE TEMPERATURES ARE A LITTLE
COOLER WHILE HUMIDITY LEVELS ARE LOWER.

ALL MEDIUM RANGE MODELS SHOW LITTLE CHANGE IN THE OVERALL PATTERN
HEADING INTO THE WEEKEND. THEREFORE TEMPERATURES IN THE MID AND
UPPER 90S ARE A GOOD BET FOR THE NEXT SEVERAL DAYS. NO RELIEF WILL
BE FELT DURING THE OVERNIGHT PERIOD WITH LOWS ONLY FALLING INTO
THE MID 70S. FOR THIS REASON...THE HEADLINES WILL NEED TO BE
EXTENDED WITH TIME. HOWEVER...ILL ALLOW THE MIDNIGHT SHIFTER MAKE THE
CALL TOMORROW MORNING ON HOW TO HANDLE ONGOING HEADLINES.

BOTH THE ECMWF AND GFS SHOW A SAGGING FRONT TO SWING THROUGH THE
CWA TOWARD THE SUNDAY/MONDAY TIME FRAME. THIS COULD BE THE FIRST
SIGN OF RELIEF FROM THIS WEEKS HEAT WAVE. AN EPISODE OF
THUNDERSTORMS COULD ALSO ACCOMPANY THIS COLD FRONT...WHICH IS THE
ONLY CHANCE FOR RAIN OVER THE ENTIRE 7 DAY FORECAST.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...VFR CONDITIONS WILL CONTINUE TO DOMINATE
THE TAFS THROUGH THE PERIOD. WINDS WILL REMAIN LIGHT...AND WILL
VARY WITH A GENERAL RANGE FROM EAST NORTHEAST TO SOUTHWESTERLY
THROUGHOUT THE PERIOD. HOWEVER...THEY WILL BE VERY LIGHT FOR THE
DURATION AND SUDDEN WIND SHIFTS ARE NOT ANTICIPATED. KSGF WILL
LIKELY SEE A WEAK CUMULUS FIELD THIS AFTERNOON WITH CIGS AROUND 4K
FEET.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MOZ079>083-089>098-
     101>106.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MOZ055>058-
     066>071-077-078-088.

KS...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Jun 23, 11:40 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT TUE JUN 23 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1240 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR AREAS NORTH AND WEST
 OF A JOPLIN...TO STOCKTON...TO ROLLA LINE TODAY. HOT TEMPERATURES
 IN THE MIDDLE TO UPPER 90S...WILL COUPLE WITH UNSEASONABLY HIGH
 HUMIDITY TO PRODUCE HEAT INDEX READINGS OF 108 TO 113 DEGREES
 ACROSS THE WARNED AREA.

 A HEAT ADVISORY IS IN EFFECT FOR THE REST OF THE OUTLOOK AREA
 TODAY. HEAT INDEX READINGS RANGING FROM 103 TO 109 DEGREES
 WILL OCCUR ACROSS THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 TEMPERATURES WILL WARM INTO THE 90S EACH AFTERNOON FROM TUESDAY
 THROUGH SUNDAY...WITH HEAT INDEX VALUES RANGING FROM 100 TO 110
 DEGREES. THIS PROLONGED PERIOD OF HEAT AND HUMIDITY WILL CREATE
 A POTENTIALLY DANGEROUS SITUATION ACROSS THE OZARKS. HEAT SAFETY
 PRECAUTIONS SHOULD BE TAKEN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

The radar

The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 23, 1:55 PM CST
Where
Greene County, 0.68 mi WSW of Battlefield
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.118, -93.392

Downburst wind gusts uprooted a tree along Farm Road 182.

Thunderstorm Wind, Greene

When
June 23, 2:25 PM CST
Where
Greene County, 0.55 mi E of Battlefield
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.120, -93.370

Thunderstorm wind gusts downed a few trees within the Wilson's Creek National Battlefield.

Thunderstorm Wind, Greene

When
June 23, 2:35 PM CST
Where
Greene County, 2.67 mi WSW of Battlefield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.106, -93.425

Downburst winds downed several trees near the intersection of Farm Road 101 and Farm Road 188.

Thunderstorm Wind, Greene

When
June 23, 2:50 PM CST
Where
Greene County, 0.66 mi S of Republic Westport Ar
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.141, -93.452

Downburst wind gusts snapped a power pole near the intersection of Farm Road 170 and Farm Road 93.

Thunderstorm Wind, Greene

When
June 23, 2:50 PM CST
Where
Greene County, Republic
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.120, -93.480

Several road and business signs in Republic were damaged from downburst wind gusts.

Thunderstorm Wind, Barton

When
June 23, 4:10 PM CST
Where
Barton County, 3.02 mi SW of Iantha
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.490, -94.460

Trained spotters estimated a 60 mph wind gust.

Hail, Barry

When
June 23, 4:46 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.920, -93.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181319, 181316, 181320, 181317, 181318, 181315, 181314.